Alert archive / Colorado / Tornado Warnings in 1999
Tornado Warning 9, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at May 24, 1999, 5:58 PM MDT for Lincoln County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 24, 1999, 5:58 PM MDT (23:58 UTC)
- Expired
- May 24, 1999, 6:30 PM MDT
- In force
- 32 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lincoln County, CO
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KDEN 242359 RRA TORDEN COC073-250030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 558 PM MDT MON MAY 24 1999 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... WEST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO * UNTIL 630 PM MDT * AT 558 PM MDT...THE LINCOLN COUNTY SHERIFF REPORTED SEVERAL FUNNEL CLOUDS ABOUT 6 MILES SOUTH OF PUNKIN CENTER...OR ABOUT 35 MILES SOUTH OF LIMON. THE STORM PRODUCING THE FUNNEL CLOUDS WAS MOVING NORTHWEST AT 10 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3882 10388 3868 10382 3875 10360 3885 10372 GIMMESTAD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 24, 3:30 PM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 24, 3:30 PM MDT, 2 hours 28 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 330 PM MDT MON MAY 24 1999 LINE OF TSTMS HAS PROGRESSED FM MTNS TO ERN PLAINS LAST 4 HRS... WITH SUBSIDENCE ALG FTHLS. THIS WILL KEEP CNVTN AT BAY INTO EARLY EVNG...BUT IT IS QUITE PSBL FOR PLAINS CNVTN TO PUSH BACK A BNDRY TO FTHLS WITH DEEPENING UPSLP. WILL THEREFORE KEEP CHC OF CNVTN IN ZNS ALG FTHLS THIS EVNG...AND WITH EXISTING CNVTN ON PLAINS. FOR TUE...ELY FLOW WILL REDVLP OVR ERN CO TO THE EAST OF THE CUTOFF LOW. MSTR AND INSTABILITY IN PLACE...SO ANOTHER ROUND OF SHWRS AND TSTMS WILL DEVELOP. WILL HAVE GENEROUS POPS MOST ZNS TUE AND TUE EVNG. THE BIG QUESTION IS WHEN WILL THE LOW MOVE...AND HOW? MDLS RARELY DO A GOOD JOB WITH THESE CUTOFFS...SO BEST APPROACH IS TO MENTION DAILY CHANCE OF TSTMS...AND EXPECT UPR LOW TO WEAKEN OR MOVE... SO WILL INCLUDE A WARMUP FOR LATER IN THE WEEK. RTG .DEN...NONE.
In the hours before
Local storm report, May 24, 4:25 PM MDT, 1 hour 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
425 PM MDT MON MAY 24 1999
...PRELIMINARY STORM REPORT FOR MAY 24 1999..
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0127 PM 6 W DEER TRAIL CO TORNADO
05/24/99 ARAPAHOE 2 TORNADOES SIDE BY SIDE
DISSIPATED 0132 PM
GIMMESTADLocal storm report, May 24, 4:25 PM MDT, 1 hour 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
425 PM MDT MON MAY 24 1999
...PRELIMINARY STORM REPORT FOR MAY 24 1999..
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0127 PM 6 W DEER TRAIL CO TORNADO
05/24/99 ARAPAHOE 2 TORNADOES SIDE BY SIDE
DISSIPATED 0132 PM
GIMMESTADThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:30 PM MDT | Tornado Warning | BOU | Arapahoe | 15 min |
| May 24, 1:56 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 34 min |
Nearby
Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.